Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 56, NWS Albuquerque, NM

December 26, 2018

NWS Albuquerque, NM issued this wind advisory at Dec 26, 2018, 2:08 PM MST. It took effect at Dec 26, 2018, 5:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 2:08 PM MST (21:08 UTC)
In effect from
Dec 26, 2018, 5:00 PM MST
Expired
Dec 27, 2018, 2:21 AM MST
In force
9 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

277 
WWUS75 KABQ 262108
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
208 PM MST Wed Dec 26 2018

...WINDY CONDITIONS LATE THIS AFTERNOON THROUGH EARLY THURSDAY
MORNING IN THE SOUTHWEST AND WEST CENTRAL MOUNTAINS AND IN THE 
SOUTH CENTRAL MOUNTAINS AND ADJACENT HIGHLANDS TO THE EAST...

NMZ506-508-526-539-540-271200-
/O.NEW.KABQ.WI.Y.0056.181227T0000Z-181227T1200Z/
West Central Mountains-Southwest Mountains-
South Central Mountains-Eastern Lincoln County-
Southwest Chaves County-
208 PM MST Wed Dec 26 2018

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
THURSDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 5 AM MST
Thursday. 

* LOCATION...The West Central, Southwest and South Central
  Mountains, eastern Lincoln County and southwest Chaves County.

* WINDS...West to northwest winds at 25 to 35 mph with gusts 40 to
  50 mph. 

* TIMING...Winds will develop late this afternoon and peak between
  9 PM and 3 AM, before diminishing around 5 AM. 

* VISIBILITY...Falling to less than 3 miles at times in blowing
  dust in the lower elevations. 

* LOCAL IMPACTS...Strong cross winds can be expected on north-
  south oriented roads, creating difficult driving conditions for
  high profile vehicles. Lightweight or loose objects such as 
  garbage cans, lawn furniture, or holiday decorations may be 
  toppled or blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

28
1 follow-up statement
307 
WWUS75 KABQ 270921
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
221 AM MST Thu Dec 27 2018

NMZ506-508-526-539-540-271030-
/O.CAN.KABQ.WI.Y.0056.000000T0000Z-181227T1200Z/
West Central Mountains-Southwest Mountains-
South Central Mountains-Eastern Lincoln County-
Southwest Chaves County-
221 AM MST Thu Dec 27 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 26, 12:43 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 26, 12:43 PM MST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1243 PM MST Wed Dec 26 2018

.UPDATE...
Based on reports around Santa Fe, added the Lower Chama River Valley
and Upper Rio Grande Valley into a Winter Weather Advisory through
the afternoon. Snow around Santa Fe is starting to decrease and based
on NMRoad cams, I-25 is improving, so will not issue an advisory
there. WSW already out.

34

&&

.PREV DISCUSSION...1122 AM MST Wed Dec 26 2018...
.AVIATION...
18Z TAF CYCLE
A storm system will move northeastward from southwest New Mexico this
afternoon to central Kansas and Nebraska Thursday morning. IFR to
LIFR conditions are expected across western New Mexico through early
afternoon, while IFR to LIFR conditions are expected to continue
through late afternoon across central New Mexico north of I-40, the
central highlands and east central plains. Mountain obscurations will
predominate in the central and northern mountains this afternoon and
tonight. IFR to LIFR visibility is expected this afternoon and
tonight in the northern mountains, Raton Ridge, Johnson Mesa and
northeast highlands in periods of moderate to occasionally heavy
snow and blowing snow. Northwest winds behind the departing low
pressure system will gust between 25 and 35 knots late this afternoon
and tonight.

28

&&

.PREV DISCUSSION...342 AM MST Wed Dec 26 2018...
.SYNOPSIS...
A low pressure system is approaching New Mexico from the west, and
this feature will continue to lead to unsettled weather conditions
for the remainder of the day with inclement weather shifting to the
northeast tonight. Rain and high elevation snow showers will become
more numerous through the day with snow levels rising to 6,000 to
7,000 feet by late afternoon. A couple to a few inches of snow
accumulation are expected in western and central New Mexico by day's
end, especially in the higher terrain, and several inches of
accumulation are expected in the Sangre de Cristo mountains. Snow
will linger in northeastern New Mexico tonight before the storm
exits the state, and the Raton Pass could turn treacherous as several
inches of snow quickly accumulates there. There will not be much of a
break in the unsettled weather pattern, as another low pressure
system will quickly push toward New Mexico late Thursday into Friday.
This storm will usher in much colder air with moderate to heavy
snowfall for a large portion of central New Mexico. Frigid
temperatures could stay at or below freezing for a couple to a few
consecutive days for several locales within the state late this week.

&&

.DISCUSSION...
Very busy and challenging shift is ongoing as unsettled pattern is
slowly coming to fruition. Areas of low clouds, fog, light
rain/drizzle are impacting the eastern zones. Fog has not been as
widespread as the ongoing dense fog advisory suggested, but will
keep hold of this advisory for a couple to a few more hours and
monitor the early morning trends.

The initial disturbance of interest today is in the form of a
Pacific low, currently in AZ with a couple of distinct circulations
present. The southern-most circulation is beginning to, and will
continue to be, the main feature of interest crossing NM through the
day today. The 00 UTC forecast models all indicated that the low
should take on a negative tilt as it comes into the Land of
Enchantment, leading to a deepening or re-intensification of the
cyclone. This will introduce a challenging uptick in precipitation
amounts this afternoon into tonight with a trowal feature being
depicted. This would lead to a brief, but heavier dose of
precipitation, much of it falling as snow over portions of the
Sangres and over the Raton pass. Have opted to upgrade the winter
storm watch to a warning for the Raton Pass area, and the day shift
will need to monitor the Sangres closely for possible upgrade as
amounts may exceed 10 to 12 inches on some peaks. Elsewhere the
scattered to widespread rain and snow showers will periodically
develop through the day, dwindling into the evening.

By dawn Thursday the initial upper low will have bottomed-out and
raced into western KS. Precipitation will wane into late Thursday
morning with a cold northwest to north wind having impacted many
zones Wednesday night into Thursday. This colder air will keep
Thursday's high temperatures below normal with more cooling quickly
on the way as the next low crosses the Great Basin on a fast
track toward NM. This low still looks to host a very cold airmass
with it, and 500 mb temperatures appear even lower than they did 24
hours ago (-34 C over NV by late Thursday). The low will spread some
large scale ascent into northwestern NM, enough for isolated to
scattered light showers late in the day. In the northeast, the back
door segment of the front could also induce some light,
frontogenetically-induced snow.

Conditions quickly worsen into Thursday night as the upper low dives
into AZ and the aforementioned back door cold front makes a run
southwestward and spills through the central mountain chain.
Continued diffluent flow aloft will work into NM ahead of the low,
and a well-defined southwest-to-northeast oriented band of snow (in
line with the mid level front) appears to also lead the charge. The
east slopes of the Sangre de Cristos and central highlands/mountains
would also quickly see an onset of snow due to upslope flow, coupled
with increased isentropic upglide.

The low will then make its way into NM through the day Friday,
retaining a healthy and widespread precipitation shield ahead of it,
near the mid level front, and near the core of the low. The QPF
amounts appear rather widespread and fairly generous, and considering
that snow ratios will be rising amid the colder air, there is
potential for several inches of snow in much of central NM. This low
will indeed be a trouble-maker with widespread wintry travel impacts
across a majority of the state (focused in central to east central
NM). The cold temperatures are also noteworthy. For example in the
current forecast, Albuquerque would likely see temperatures at or
below freezing from early Friday morning continuously through late
Monday morning.

Model solutions carry the low slowly out of NM as an opening trough
on Saturday with precipitation gradually turning more showery with
less coverage and intensity during the day. There is still potential
for another cut- off low to develop as a subsequent vorticity lobe
drops southward. This cut-off low would likely round south of NM,
introducing minimal, if any, precipitation. However, another short
wave could change that early next week, and temperatures would be
slow to rebound through this time.

52

&&

.FIRE WEATHER...
A couple of storm systems will cross during the latter half of the
week bringing precipitation to most if not all of the forecast area.
There is less certainty with a third system that may arrive early
next week. The active weather pattern will keep temperatures below
normal for the next 7 days. Poor ventilation will be found mainly
north of I-40 today and Thursday before spreading further south
Friday, and reaching all zones over the weekend and early next week.

The first upper level low pressure system will enter SW NM this
morning then exit NE NM late tonight. Wetting precipitation will
favor the mountains, east slopes of the central mountain chain and
much of the eastern plains. Snow accumulation should remain above
6000 ft until tonight when it will spread to lower elevations of the
northeast. The northern mountains will be the big winners with a few
to several inches of snow, and especially the Sangre de Cristos where
around 10 inches of snow is expected on higher peaks and along Raton
Pass. A Pacific cold front will bring strong northwest winds as it
crosses the Northwest and West Central Highlands, Middle Rio Grande
Valley, Sandia/Manzano and Gallinas Mountains and eventually the East
Central Plains late this afternoon into tonight. A back door cold
front will also bring strong north winds to the Northeast Plains
tonight into Thursday morning. The strongest overnight gusts should
reach around 50 mph across central and northeast areas.

The second storm system should be the wettest and coldest as 700 mb
temperatures fall to around -12C.  The potential exists for
widespread snow accumulation mainly Thursday night through Friday
night, except into Saturday across the east. Both westerly and
easterly upslope flow favored locations should do well with this
winter storm, since the cold front from the mid week system will
deliver cold air and upslope flow to eastern areas just before this
second upper low arrives from the northwest.  Much of the forecast
area could potentially accumulate a few to several inches of snow as
this upper low enters west central parts of the state, then lifts
northeastward. The potential exists for a strong east wind below
canyons opening into the Albuquerque and Santa Fe areas late
Thursday night into Friday morning, when gusts could again reach
40 to 50 mph.

Models have been changeable run to run on the track, depth and
timing of another storm system that may impact the forecast area
early next week.  The latest GFS and ECMWF runs depict an upper
level trough passing southeastward over the central and southern
Rockies Monday and Monday night with a back door cold front and a
chance for wintry precipitation favoring the northern mountains and
eastern plains.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for the
following zones... NMZ502-505-506-508-511-516-517.

Winter Weather Advisory until 5 AM MST Thursday for the following
zones... NMZ510-512>515.

Winter Storm Warning from 4 PM this afternoon to 5 AM MST Thursday
for the following zones... NMZ527.

&&
Hazardous weather outlook, Dec 26, 4:18 AM MST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
418 AM MST Wed Dec 26 2018

NMZ501>540-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
418 AM MST Wed Dec 26 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Areas of fog will be dense in portions of eastern New Mexico this
morning. Very low visibility down to a quarter of a mile can be
expected.

A low pressure system will move directly over New Mexico today,
producing scattered to widespread rain and snow showers. Snow
accumulations will be most likely in the higher terrain above 7,000
feet, especially in northern New Mexico where several inches will be
possible. Treacherous travel conditions are expected through tonight
in these high terrain areas, including the Raton Pass along
Interstate 25.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A second low pressure system will impact New Mexico late Thursday
into Friday, bringing much colder temperatures and another round of
snow to a large part of the state. A few to several inches of snow
accumulation will be possible for many locations, beginning late
Thursday and continuing through the day Friday and into Friday night.
Widespread travel impacts are expected with snow-packed and icy
roads, low visibility, and areas of blowing snow.

In addition, temperatures will be very chilly and may struggle to
rise above freezing for much of the northern and central New Mexico
Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snowfall through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit snowfall reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Local storm report, Dec 26, 9:46 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
946 AM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     SNOW             CLAUNCH                 34.14N 105.99W
12/26/2018  E2.0 INCH        SOCORRO            NM   PUBLIC

0900 AM     SNOW             6 ESE MOGOLLON          33.36N 108.70W
12/26/2018  E3.0 INCH        CATRON             NM   OTHER FEDERAL

            SILVER CREEK DIVIDE SNOTEL.

0900 AM     SNOW             6 SSE LUNA              33.73N 108.93W
12/26/2018  E2.0 INCH        CATRON             NM   OTHER FEDERAL

            FRISCO DIVIDE SNOTEL.

0900 AM     SNOW             5 SSW TOADLENA          36.17N 108.93W
12/26/2018  E5.0 INCH        SAN JUAN           NM   OTHER FEDERAL

            NAVAJO WHISKEY CREEK SNOTEL.

0915 AM     SNOW             1 SSE GALLUP            35.51N 108.73W
12/26/2018  M2.6 INCH        MCKINLEY           NM   COCORAHS

0915 AM     SNOW             4 W MOUNTAINAIR         34.52N 106.31W
12/26/2018  M1.1 INCH        TORRANCE           NM   COCORAHS

0915 AM     SNOW             8 NNW OMEGA             34.43N 108.43W
12/26/2018  M1.9 INCH        CATRON             NM   COCORAHS

0915 AM     SNOW             RAMAH                   35.13N 108.49W
12/26/2018  M1.8 INCH        MCKINLEY           NM   COCORAHS

0915 AM     SNOW             4 E GALLUP              35.52N 108.66W
12/26/2018  M2.0 INCH        MCKINLEY           NM   COCORAHS

0935 AM     SNOW             ZUNI PUEBLO             35.07N 108.85W
12/26/2018  E3.5 INCH        MCKINLEY           NM   PUBLIC

&&

EVENT NUMBER ABQ201801417
EVENT NUMBER ABQ201801418
EVENT NUMBER ABQ201801419
EVENT NUMBER ABQ201801420
EVENT NUMBER ABQ201801421
EVENT NUMBER ABQ201801422
EVENT NUMBER ABQ201801423
EVENT NUMBER ABQ201801424
EVENT NUMBER ABQ201801425
EVENT NUMBER ABQ201801426

DAK
Special weather statement, Dec 26, 11:02 AM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1102 AM MST Wed Dec 26 2018

NMZ518-261915-
Santa Fe Metro Area-
1102 AM MST Wed Dec 26 2018

...QUICK BURST OF HEAVY SNOW ACROSS THE SANTA FE METRO AREA...

A heavy band of snow across the Santa Fe Metro area will quickly
drop an inch or two of snow. Given the high snowfall rate, road
conditions will deteriorate quickly. Visibilities may also be
lowered to one half mile or less. The heaviest snow will move
through the area by noon. If travelling, slow down or wait until
the snow diminishes to continue your travels.

34
Local storm report, Dec 26, 11:16 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1116 AM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             SANDIA PARK             35.17N 106.36W
12/26/2018  M1.0 INCH        BERNALILLO         NM   PUBLIC

0930 AM     SNOW             1 E GAMERCO             35.57N 108.75W
12/26/2018  E4.0 INCH        MCKINLEY           NM   PUBLIC

0930 AM     SNOW             1 W GALLUP              35.52N 108.75W
12/26/2018  E2.0 INCH        MCKINLEY           NM   PUBLIC

0930 AM     SNOW             BLUEWATER LAKE          35.30N 108.11W
12/26/2018  E4.0 INCH        CIBOLA             NM   PUBLIC

0955 AM     SNOW             RED HILL                34.22N 108.87W
12/26/2018  M3.0 INCH        CATRON             NM   TRAINED SPOTTER

1000 AM     SNOW             LUNA                    33.82N 108.95W
12/26/2018  E4.0 INCH        CATRON             NM   PUBLIC

1007 AM     SNOW             6 WNW PIETOWN           34.33N 108.24W
12/26/2018  E1.0 INCH        CATRON             NM   TRAINED SPOTTER

1010 AM     SNOW             13 E FENCE LAKE         34.64N 108.45W
12/26/2018  M2.0 INCH        CIBOLA             NM   TRAINED SPOTTER

1020 AM     SNOW             RED HILL                34.22N 108.87W
12/26/2018  E3.0 INCH        CATRON             NM   PUBLIC

1035 AM     SNOW             4 N APACHE CREEK        33.89N 108.62W
12/26/2018  E2.0 INCH        CATRON             NM   PUBLIC

1040 AM     SNOW             1 NW ALBUQUERQUE        35.13N 106.64W
12/26/2018  E6.0 INCH        BERNALILLO         NM   TRAINED SPOTTER

1045 AM     SNOW             TORREON                 34.72N 106.30W
12/26/2018  E6.0 INCH        TORRANCE           NM   TRAINED SPOTTER

1057 AM     SNOW             4 E SANDIA PARK         35.15N 106.29W
12/26/2018  M2.5 INCH        BERNALILLO         NM   NWS EMPLOYEE

&&

EVENT NUMBER ABQ201801427
EVENT NUMBER ABQ201801428
EVENT NUMBER ABQ201801429
EVENT NUMBER ABQ201801430
EVENT NUMBER ABQ201801431
EVENT NUMBER ABQ201801432
EVENT NUMBER ABQ201801433
EVENT NUMBER ABQ201801434
EVENT NUMBER ABQ201801435
EVENT NUMBER ABQ201801436
EVENT NUMBER ABQ201801437
EVENT NUMBER ABQ201801438
EVENT NUMBER ABQ201801439

JLS
Local storm report, Dec 26, 11:24 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 AM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     SNOW             1 SW AGUA FRIA          35.64N 106.04W
12/26/2018  E2.5 INCH        SANTA FE           NM   PUBLIC

            AIRPORT ROAD AND FAIRLY ROAD.

&&

EVENT NUMBER ABQ201801440

JLS
Local storm report, Dec 26, 12:43 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 AM     SNOW             SANDIA PARK             35.17N 106.36W
12/26/2018  M2.2 INCH        BERNALILLO         NM   TRAINED SPOTTER

1115 AM     SNOW             4 SW SANTA FE           35.64N 106.00W
12/26/2018  M1.5 INCH        SANTA FE           NM   AMATEUR RADIO

            ELDORADO AT SANTA FE. TOTAL THROUGH 1115AM

1145 AM     SNOW             4 W MOUNTAINAIR         34.53N 106.32W
12/26/2018  M3.0 INCH        TORRANCE           NM   COCORAHS

1201 PM     SNOW             6 NW SANTA FE           35.74N 106.03W
12/26/2018  M3.0 INCH        SANTA FE           NM   TRAINED SPOTTER

1203 PM     SNOW             WHITE ROCK              35.82N 106.21W
12/26/2018  M6.5 INCH        LOS ALAMOS         NM   SOCIAL MEDIA

1230 PM     SNOW             ESPANOLA                36.00N 106.07W
12/26/2018  M4.0 INCH        RIO ARRIBA         NM   SOCIAL MEDIA

1231 PM     SNOW             5 W POJOAQUE            35.89N 106.11W
12/26/2018  M3.5 INCH        SANTA FE           NM   PUBLIC

&&

EVENT NUMBER ABQ201801441
EVENT NUMBER ABQ201801442
EVENT NUMBER ABQ201801443
EVENT NUMBER ABQ201801444
EVENT NUMBER ABQ201801445
EVENT NUMBER ABQ201801446
EVENT NUMBER ABQ201801447

RF

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 9:20 PM MSTWinter Storm WatchABQ7 hr
Dec 25, 9:27 PM MSTDense Fog AdvisoryABQ13 hr
Dec 26, 3:58 AM MSTWinter Storm WarningABQ25 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.